Nebraska, 2024

Damaging Winds in Nebraska, August 13, 2024

August 13, 2024 · NWS LBF · 5 events in 3 counties and zones

Thunderstorms developed in the southern Nebraska Panhandle during the early evening hours of August 13th. This activity initiated along a surface trough of low pressure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed in the southern Nebraska Panhandle during the early evening hours of August 13th. This activity initiated along a surface trough of low pressure. As activity tracked to the east-southeast, it became severe across the southeastern Nebraska Panhandle and southwestern Nebraska. Wind gusts up to 75 MPH were reported with this activity over far southwestern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 13, 4:23 PM MST, 1 hour earlier. Its key messages:

  • A Slight Risk (Level 2 of 5) for severe weather across southwestern Nebraska this evening and tonight. Tonight's primary severe threat will be severe wind gusts and locally heavy rainfall. Storms this evening will have the capability of bringing over 1 inch of rain under the heavier downpours.
  • A Marginal Risk (Level 1 of 5) for all of western and north central Nebraska tomorrow afternoon for wind and hail.
  • The week continues on with near seasonal temperatures and near daily rain chances through the end of the week.
Area forecast discussion, Aug 13, 4:23 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service North Platte NE
623 PM CDT Tue Aug 13 2024

.KEY MESSAGES...

- A Slight Risk (Level 2 of 5) for severe weather across
  southwestern Nebraska this evening and tonight. Tonight's
  primary severe threat will be severe wind gusts and locally
  heavy rainfall. Storms this evening will have the capability
  of bringing over 1 inch of rain under the heavier downpours.

- A Marginal Risk (Level 1 of 5) for all of western and north
  central Nebraska tomorrow afternoon for wind and hail.

- The week continues on with near seasonal temperatures and
  near daily rain chances through the end of the week.

&&

.SYNOPSIS...
Issued at 331 PM CDT Tue Aug 13 2024

Upper level analysis and water vapor satellite imagery reveal a low
amplitude ridge over western Nebraska, with an upper level
disturbance in the flow. At the surface, a stationary front is
observed along the Nebraska-Wyoming border. A few showers and
thunderstorms are noted on satellite and radar across the western
Nebraska Panhandle and northeastern Colorado.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 331 PM CDT Tue Aug 13 2024

As storms develop this afternoon along the front, they will continue
to trek to the east, eventually reaching western Nebraska. Better
instability exists over northeast Colorado, where CAPE values this
afternoon hover around 1000-1500 J/kg, expected to increase around
1500-2000 J/kg late this afternoon into the evening. The upper level
flow remains relatively slow, with only around 25 kts at 500 mb.
With the more marginal shear, a more multi-cellular mode is expected
for convection this evening, with the greatest severe potential
being damaging wind gusts, though some large hail cannot be ruled
out. With the increasing confidence in more organized convection
this evening, the Storm Prediction Center upgraded the Marginal Risk
for today into a Slight Risk across portions of southwest Nebraska,
generally along and south of Interstate 80.

Interestingly, PWAT values across western Nebraska are around 1.5
inches, which puts it around our 50th to 75th percentile compared to
climatology. However, the PWAT values have been increasing the past
24 hours, thanks to southeast flow pumping more moisture into the
region. Latest model guidance has been picking up on the efficient
rain processes, and multiple models have painted a stripe of higher
QPF values across southwest Nebraska, with some solutions further
north into the Sandhills. Although wind is the primary severe
weather concern with storms this evening and overnight, will need to
keep a close eye on the potential training nature of storms this
evening. With the amount of available moisture, storms this evening
could be quite efficient rain producers, with widespread
precipitation coverage across southwest Nebraska ranging from .5
inches to 1 inch. However, if the storms train, would not be
surprised to see locally higher amounts in excess of 2 inches.

On the topic of moisture, after rain and storms clear out of the
area early Wednesday morning, there is yet again a chance of patchy
fog through the morning hours. With the recent rainfall, humidity
values will be near 100 percent, with calm winds to boot. Currently
unsure on how dense the fog may get, but will need to keep a close
eye on visibilities overnight to see whether any fog headlines are
required in the morning.

As for Wednesday, a break in the cloud cover is expected late
Wednesday morning, which will help with daytime heating. With all
the recent moisture, and another shortwave in the upper level flow,
another round of severe weather may be on deck. Guidance suggests
the possibility of CAPE in excess of 2000 J/kg across central
Nebraska, however, there is question on how far west this will
extend. Again, upper level flow is not overly robust, with 500 mb
winds around 30 kts. Forecast soundings appear supportive of large
hail in stronger cells, and cannot rule out potential for severe
wind gusts. As of now, the ingredients for more organized severe
weather appear to be lining up over eastern Nebraska. However, as
storms initiate over central and north central Nebraska, there may
be a window for potentially severe thunderstorms tomorrow afternoon
and evening. For now, the Storm Prediction Center has placed a
Marginal Risk for severe weather across all of western and north
central Nebraska for Wednesday.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 331 PM CDT Tue Aug 13 2024

An upper level low will attempt to flatten the low amplitude ridge
over western Nebraska Wednesday afternoon, bringing more zonal flow
on Wednesday night and Thursday, before another ridge is expected on
Friday. A few shortwaves are expected to track through the upper
level flow, and with those shortwaves, at least slight chances of
showers and thunderstorms through the end of the week. At this time,
the severe potential of any thunderstorms remains uncertain. By the
weekend, precipitation chances are expected to drop below 20
percent, but will need to see how guidance handles the upper level
flow. There were already deviations setting up in spaghetti plots by
the weekend, so will need to keep an eye on model trends to see how
these deviations resolve. Also of note, will be the return to
seasonal temperatures, generally highs in the 80s, starting as early
as Wednesday.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 625 PM CDT Tue Aug 13 2024

Low stratus will persist across much of southwest into central
and north central Nebraska into tomorrow morning, with MVFR CIGs
continuing. Additionally, thunderstorms will impact southwest
Nebraska terminals late this evening and tonight, with brief
MVFR visibilities and gusty, erratic winds. Patchy fog is then
possible for terminals along and east of Highway 83 tomorrow
morning.

By early tomorrow afternoon, a gradual improvement to VFR is
expected from west to east, with VFR expected to prevail for all
area terminals by tomorrow evening. Winds remain southerly
tonight before transitioning northwesterly tomorrow afternoon,
at around 10 to 15kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Richie
SHORT TERM...Richie
LONG TERM...Richie
AVIATION...Brown
Hazardous weather outlook, Aug 13, 12:30 PM MST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
230 PM CDT Tue Aug 13 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-141930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
230 PM CDT Tue Aug 13 2024 /130 PM MDT Tue Aug 13 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible across southwest
Nebraska this evening. The area of concern is generally along and
south of Interstate 80 and the primary hazards are wind damage and
locally heavy rainfall which may cause flooding in some areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong or severe thunderstorms are possible across western
and north central Nebraska Wednesday afternoon and evening. The
primary hazards are wind damage and large hail.

Rain and thunderstorms will be possible daily Thursday through
Monday. At this time, the threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 13, 4:05 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
505 PM MDT Tue Aug 13 2024

NEZ022-132345-
Garden NE-
505 PM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GARDEN COUNTY
THROUGH 545 PM MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lisco, or 18 miles west of Oshkosh, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lisco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4158 10263 4160 10248 4130 10238 4124 10261
      4139 10261 4140 10264
TIME...MOT...LOC 2305Z 332DEG 15KT 4147 10269

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Aug 13, 4:42 PM MST, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
542 PM MDT Tue Aug 13 2024

NEZ022-056-140030-
Deuel NE-Garden NE-
542 PM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GARDEN AND
NORTHEASTERN DEUEL COUNTIES THROUGH 630 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oshkosh, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oshkosh and Intersection of Highway 27 and 9 Mile Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4146 10261 4149 10240 4118 10209 4116 10246
TIME...MOT...LOC 2342Z 319DEG 23KT 4139 10247

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Aug 13, 5:20 PM MST, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
620 PM MDT Tue Aug 13 2024

NEZ022-056-057-140100-
Deuel NE-Garden NE-Keith NE-
620 PM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KEITH...
SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES THROUGH 700 PM
MDT...

At 620 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oshkosh, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lewellen, Ash Hollow State Historical Park, Ruthon, Clear Creek State
Wildlife Management Area, Bluewater Battlefield State Historical
Park, and Windlass Hill.

This includes Highway 92 between mile markers 115 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of and southwestern Nebraska.

&&

LAT...LON 4135 10235 4145 10224 4136 10193 4116 10213
TIME...MOT...LOC 0020Z 303DEG 9KT 4137 10225

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown

The radar

The North Platte radar (KLNX), 154 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garden

When
August 13, 5:23 PM MST
Where
Garden County, 5.4 mi SE of Oshkosh
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.370, -102.250

Thunderstorm Wind, Chase

When
August 13, 7:47 PM MST
Where
Chase County, 0.69 mi S of (Iml)imperial Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.510, -101.620

Thunderstorm Wind, Chase

When
August 13, 7:58 PM MST
Where
Chase County, 11.1 mi N of (Iml)imperial Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.680, -101.600

Thunderstorm Wind, Perkins

When
August 13, 8:15 PM MST
Where
Perkins County, 0.52 mi W of Madrid
Measured
65 kt (75 mph) measured gust
Reported by
Public
Coordinates
40.850, -101.540

Thunderstorm Wind, Perkins

When
August 13, 8:24 PM MST
Where
Perkins County, 4.18 mi S of Elsie
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
Public
Coordinates
40.790, -101.390

Small tree snapped off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212499, 1212500, 1212501, 1212502, 1212503.